A Welsh mother has been jailed for three years for administering dangerous doses of a heroin substitute to her daughter. Nia Wyn Jones, 30, has admitted to supplying methadone and also ill-treating the child.
Judge Merfyn Hughes, QC, at Caernarfon Crown Court told the woman that she could easily have killed her daughter, who was lucky to have survived. And the judge warned there remained a risk, too difficult to quantify, of permanent damage to the baby's brain.
The full extent of the damage will only be known as the child begins to grow up.
The judge told her: "During this six months you even increased the dose to a level, it's said, equal to a full bag of heroin every day."
The child had more than five times the maximum therapeutic dose given to babies with withdrawal symptoms.
Prosecuting barrister Karl Scholz had told the court the offences came to light after the baby was admitted to hospital on Christmas Eve and Jones stayed on the ward.
Nurses became worried that the defendant was abusing drugs and a bottle of baby milk was an unusual colour.
A blood test revealed a toxic level of methadone.
Hospital staff had to continue giving morphine and thought the child had been weaned off it.
But she had to be placed back on the drug because of her abnormal sleep pattern.
"It's thought her sleep psychology hasn't developed," Mr Scholz explained.
Jones told police she took methadone obtained on the black market in an attempt to get off heroin.
She continued to take methadone throughout her pregnancy.
She had no previous convictions.
"She had been giving her daughter, on a daily basis, methadone, since that child's birth," the prosecutor added.
The baby was born in June.
Jim Conod, defending, said: "This case has come about because of a completely misguided and warped thinking brought about by the use of heroin."
Martin Blakebrough, chief executive of South Wales- based drugs charity Kaleidoscope, said his organisation makes sure addicts take their methadone in front of staff.
Such a measure might have prevented Jones giving methadone to her baby girl, he said.
"When users come into our service they come in one person at a time," he said.
"They then have to stand in front of a screen that does iris recognition to verify that they are who they say they are.
"They then go in a booth and the member of staff gives them methadone mixed with squash to make sure they can't spit it out in front of a cup and dilute it.
"Then they drink it in front of a member of staff."
The child is now in the care of the local authorities, and a review has been set up to inquire into the ghastly story.